[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1996

Long-term Safety of Cyclosporine in the Treatment of Psoriasis

Author Affiliations

From the Clinique des Maladies Cutanées (Drs Grossman, Abi-Rached, and Dubertret) and Département de Biostatistique et Information Médicale (Dr Chevret), Saint Louis Hospital, and the Service d'Explorations Fonctionnelles, Centre Hospitalier-Bichat et Claude Bernard (Dr Blanchet), Paris, France. Dr Grossman is now affiliated with Johnson & Johnson, Skillman, NJ.

Arch Dermatol. 1996;132(6):623-629. doi:10.1001/archderm.1996.03890300039008
Abstract

Background and Design:  Cyclosporine has proved to be highly effective in the treatment of psoriasis. However, cyclosporine is potentially toxic. Side effects include renal toxic effects, hypertension, and an increased risk of malignant neoplasm. The toxicity of cyclosporine is dose-related, yet the safe duration of treatment is undefined. We studied the hospital records of all patients with psoriasis treated with cyclosporine at Saint Louis Hospital, Paris, France, between January 1, 1987, and December 31, 1993. In total, 122 patients treated for 3 to 76 months were evaluated.

Results:  The percentage of patients who discontinued treatment because of side effects rose from a mean±SD of 14%±2.4% at 12 months to 41%±6.7% at 48 months. An increase in serum creatinine levels to more than 30% above the baseline value occurred in 53 patients after a median treatment time of 23 months. Hypertension developed in 29 patients after a median treatment time of 53 months. Three initial patient characteristics—age older than 50 years (P=.04), initial diastolic pressure higher than 75 mm Hg (P=.05), and serum creatinine levels more than 100 μmol/L (1.1 mg/dL) (P=.02, log rank test)— predicted discontinuation of cyclosporine because of side effects.

Conclusions:  The risk of cyclosporine-induced toxic effects increases with age of the patient and with preexisting hypertension or high serum creatinine levels. The data suggest that the incidence of side effects increases with time. Thus, cyclosporine is not an acceptable long-term monotherapy for psoriasis.(Arch Dermatol. 1996;132:623-629)

×